Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 113, NWS Binghamton, NY

July 20, 20174 counties in Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 20, 2017, 4:28 PM EDT for 4 counties in Pennsylvania. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 4:28 PM EDT (20:28 UTC)
Expired
Jul 20, 2017, 5:00 PM EDT
In force
32 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bradford County, PA, Lackawanna County, PA, Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 46 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:56 PM EDTTSTM WND DMGRush, PATREE AND POWER LINES DOWN ACROSS GARY RD
Jul 20, 4:56 PM EDTTSTM WND DMGRush, PATREE AND POWER LINES DOWN ACROSS GARY RD.
Jul 20, 5:10 PM EDTTSTM WND DMG4 Ene West Lenox, PAMULTIPLE TREES DOWN.
Jul 20, 5:10 PM EDTTSTM WND DMGSouth Gibson, PAMULTIPLE TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:11 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WUUS51 KBGM 202028
SVRBGM
PAC015-069-115-131-202100-
/O.NEW.KBGM.SV.W.0113.170720T2028Z-170720T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
428 PM EDT THU JUL 20 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Susquehanna County in northeastern Pennsylvania...
  Northwestern Lackawanna County in northeastern Pennsylvania...
  East central Bradford County in northeastern Pennsylvania...
  Northeastern Wyoming County in northeastern Pennsylvania...

* Until 500 PM EDT

* At 428 PM EDT, a severe thunderstorm was located near Friendsville,
  or 7 miles west of Montrose, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees, and power lines. 

* This severe thunderstorm will be near, 
  Montrose and Springville around 440 PM EDT. 
  Harford and Hop Bottom around 450 PM EDT. 
  Nicholson and Glenwood around 455 PM EDT. 
  Dalton, Factoryville and La Plume around 500 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 7629 4200 7600 4200 7589 4183 7547
      4179 7547 4143 7574
TIME...MOT...LOC 2028Z 311DEG 41KT 4187 7602 

HAIL...<.75IN
WIND...60MPH
 
$$

RRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:05 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 20, 4:05 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
405 PM EDT Thu Jul 20 2017

.SYNOPSIS...
Thunderstorms moving ahead of a cold front will move through the
area this afternoon. Clearing skies this evening will result in
valley fog developing once again. High pressure and drier air
will return Friday.

&&

.NEAR TERM /THROUGH FRIDAY/...
4 PM update...
Storms have moved out of the northwest counties so have
cancelled the severe thunderstorm watch. Updated the grids to
better resemble the current weather. After this goes through it
should be dry. Best severe with the MCV is on the leading south
and southeast edges. Quick inch of rain in half an hour leading
to flash flooding.

previous discussion...
MCC dropping into western NY this afternoon will march se and
spread convection over the area. Mid level dry punch and good
shear will likely help develop areas of severe weather with the
cells. PWAT's lower so flooding risk is less, but antecedent
conditions are making the area very vulnerable so heavy amounts
of rain in a short time will need to be watched.

High pressure builds in for tonight, and low level moisture will
likely result in valley fog development once again. High
pressure and drier air returns for Friday into Friday night.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
215 pm update...
Should be a fairly active weekend with large scale synoptic pattern
and a cool nwly flow in place. A series of embedded short waves will
rotate around the base of the upper trough and act in phase with
multiple surface features to produce periods of showers and
thunderstorms.

The early part of Saturday looks dry as high pressure shifts off to
the east but continues to influence the area with quiet weather. The
pattern changes later in the day. There are some differences in the
timing and placement of the onset of upper short waves expected to
move in later in the day on Saturday but the overall trend should be
a more active pattern with showers and thunderstorms possible
through Sunday. There may be periods of heavy rain with any of these
storms.

Temperatures will remain mild with highs right around 80 and
overnight lows in the lower to mid 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
215 am update...
A final upper trough will roll through the region Sunday night and
Monday morning with precipitation lasting through the day Monday.
Weak ridging will develop behind this trough and allow conditions to
dry out. Temperatures will remain on the cool side with  highs in
the 70s and lows in the upper 50s and lower 60s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MCC will bring a cluster of convection through much of the
forecast area this afternoon bringing thunder and brief MVFR
conditions. Clearing after the storms will result in some fog
development overnight, especially at ELM where IFR conditions
are likely. VFR returns Friday with drier air under high
pressure.

Outlook...

Saturday through Monday...Chance of showers/storms and
associated restrictions.

Tuesday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 5 PM EDT this afternoon for NYZ009-
     015>018-022-023-025-036-037-044.

&&

SYNOPSIS...DGM/TAC
NEAR TERM...DGM/TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DGM
Hazardous weather outlook, Jul 20, 3:59 PM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
359 PM EDT Thu Jul 20 2017

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-212000-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
359 PM EDT Thu Jul 20 2017

...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will spread into parts of Central New York and
Northeast Pennsylvania late this afternoon through the evening. Some
of the storms could contain damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ009-015>018-036-037-212000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
359 PM EDT Thu Jul 20 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are possible late this afternoon through the evening.
Some of the storms could contain strong gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ022-023-025-044-212000-
Steuben-Schuyler-Tompkins-Cortland-
359 PM EDT Thu Jul 20 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Thunderstorms will spread into parts of Central New York and
Northeast Pennsylvania late this afternoon through the evening. Some
of the storms could contain damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 20, 3:59 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
359 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       WATKINS GLEN            42.38N  76.87W
07/20/2017  M1.23 INCH       SCHUYLER           NY   TRAINED SPOTTER

            1.23 OF RAIN BETWEEN 0300PM AND 0345PM

&&

CJP
Local storm report, Jul 20, 4:00 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      WATKINS GLEN            42.38N  76.87W
07/20/2017                   SCHUYLER           NY   911 CALL CENTER

            2 FT OF WATER ON ROADWAY

&&

MJH
Local storm report, Jul 20, 4:01 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     COLUMBIA CROSS ROADS    41.84N  76.80W
07/20/2017                   BRADFORD           PA   911 CALL CENTER

            TREE DOWN ACROSS WATKINS HILL RD

&&

MJH
Local storm report, Jul 20, 4:05 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     SOUTH WAVERLY           42.00N  76.54W
07/20/2017                   BRADFORD           PA   911 CALL CENTER

            TREE DOWN ACROSS ELMIRA ST

&&

MJH
Local storm report, Jul 20, 4:08 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     CANDOR                  42.23N  76.34W
07/20/2017                   TIOGA              NY   911 CALL CENTER

            WIRES DOWN ACROSS THE ROADWAY IN THE VICINITY OF TUTLLE
            HILL RD.

&&

CJP
Local storm report, Jul 20, 4:25 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 PM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     FLASH FLOOD      ATHENS                  41.95N  76.52W
07/20/2017                   BRADFORD           PA   911 CALL CENTER

            SIGNIFICANT AMOUNT OF WATER ACROSS THE ROAD

&&

MJH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:57 PM EDTSevere Thunderstorm WarningBGMBradford33 min
Jul 20, 3:29 PM EDTSevere Thunderstorm WarningBGMBradford61 min
Jul 20, 3:44 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna46 min
Jul 20, 3:51 PM EDTFlash Flood WarningBGMBradford, Susquehanna6 hr
Jul 20, 4:16 PM EDTSevere Thunderstorm WarningBGMBradford14 min
Jul 20, 4:30 PM EDTAreal Flood AdvisoryBGMBradford, Lackawanna, Susquehanna, Wyoming6 hr
Jul 20, 4:47 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming28 min
Jul 20, 4:59 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming46 min
Jul 20, 5:12 PM EDTSevere Thunderstorm WarningBGMLuzerne48 min
Jul 20, 5:15 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming3 hr
Jul 20, 5:42 PM EDTSevere Thunderstorm WarningBGMLuzerne63 min
Jul 20, 5:44 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Pike, Wayne46 min
Jul 20, 5:51 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Pike, Wayne3 hr
Jul 20, 6:29 PM EDTSevere Thunderstorm WarningBGMPike16 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.